Alert archive / Tennessee / Tornado Warnings in 2025

Tornado Warning 26, NWS Morristown, TN

May 25, 2025Hamilton County, Marion County, Sequatchie County, Tennessee

NWS Morristown, TN issued this tornado warning at May 25, 2025, 5:22 PM EDT for Hamilton County, Marion County, Sequatchie County, Tennessee. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2025, 5:22 PM EDT (21:22 UTC)
Expired
May 25, 2025, 6:00 PM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hamilton County, TN, Marion County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 48 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:55 PM EDTTSTM WND DMGJasper, TNReports of widespread trees down across the county.
May 25, 5:55 PM EDTTSTM WND DMGJasper, TNReports of power outages and presumed trees down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:24 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WFUS54 KMRX 252122
TORMRX
TNC065-115-153-252200-
/O.NEW.KMRX.TO.W.0026.250525T2122Z-250525T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
522 PM EDT Sun May 25 2025

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Southwestern Sequatchie County in east Tennessee...
  Marion County in east Tennessee...
  Southwestern Hamilton County in east Tennessee...

* Until 600 PM EDT/500 PM CDT/.

* At 522 PM EDT/422 PM CDT/, a severe thunderstorm capable of
  producing a tornado was located near Sewanee, or 7 miles northeast
  of Winchester, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Monteagle around 425 PM CDT.
  Whitwell around 450 PM CDT.

Other locations impacted by this tornadic thunderstorm include Martin
Springs, Cartwright, Fiery Gizzard State Park, Griffith Creek,
Haletown (guild), Chimneys State Park, Hicks Gap State Park, Lone
Oak, Sequatchie Cave, and Foster Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3530 8563 3532 8556 3534 8535 3498 8537
      3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2122Z 271DEG 40KT 3524 8598 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BW
1 follow-up statement
106 
WWUS54 KMRX 252157
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
557 PM EDT Sun May 25 2025

TNC065-115-153-252207-
/O.EXP.KMRX.TO.W.0026.000000T0000Z-250525T2200Z/
Sequatchie TN-Marion TN-Hamilton TN-
557 PM EDT Sun May 25 2025

...THE TORNADO WARNING FOR SOUTHWESTERN SEQUATCHIE...MARION AND
SOUTHWESTERN HAMILTON COUNTIES WILL EXPIRE AT 600 PM EDT/500 PM
CDT/...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until midnight EDT/1100
PM CDT/ for east Tennessee.

&&

LAT...LON 3524 8585 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3530 8563 3532 8556 3534 8535 3498 8537
      3499 8586 3522 8586 3522 8587
TIME...MOT...LOC 2157Z 271DEG 40KT 3523 8551 

$$

BW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 25, 3:39 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 25, 3:39 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
339 PM EDT Sun May 25 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday night)
Issued at 207 PM EDT Sun May 25 2025

Key Messages:

1. Isolated to scattered showers and storms through Monday.

2. Monday night through Tuesday night, showers and storms will be
more widespread as the surface boundary moves closer to the
region.

Discussion:

In the upper levels, flow is more zonal today with a weak ridge
building into the Midwest and Southeast. By Monday, a ridge
builds into the Ohio River Valley and the Southeast. Tuesday and
Tuesday night a closed low will be over the Upper Midwest bringing
a trough down into the Tennessee Valley. At the surface, high
pressure over Canada is extending down into the Ohio Valley. A
weak surface low will move from East Texas to the Tennessee Valley
by Tuesday.

A weak boundary is currently over Middle Tennessee dipping
southward into Northwest Georgia. A line of showers and
thunderstorms will move through the region this evening. CAMs
show the possibilty of a few strong to severe storms near
Chattanooga this evening. Some strong storms are currently moving
through Middle Tennessee. Forecast soundings show CAPE around
1000 J/kg and effective shear around 35-40 knots near Chattanooga.

By Monday, the surface boundary moves into Central or Northern
Alabama and Georgia. Showers and thunderstorms will be isolated to
scattered again Monday. Confidence is fairly low on timing and
coverage. NBM guidance has been overdoing rain chances and CAMs
have been better. Confidence in widespread coverage will increase
Monday night through Tuesday night as the dynamics line up better
with the trough moving in and weak surface low bringing a boundary
into the region.

Forecast rain totals are lowest in Northeast Tennessee and
Southwest Virginia around 1 to 1.5 inches through Tuesday night.
Forecast rain totals are highest south of I-40, closer to the
boundary, at 2 to 3 inches through Tuesday night. Luckily, we have
had several days of dry weather but still flooding may become an
issue by Tuesday at the earliest.

&&

.LONG TERM...
(Monday night through next Sunday)
Issued at 207 PM EDT Sun May 25 2025

Key Messages:

1. Showers and storms will continue through the end of the week with
the best coverage expected to be on Wednesday and Thursday. Some
storms could produce small hail due to falling freezing levels.

2. Temperatures will be slightly below normal, especially by next
weekend.

Discussion:

At the start of the period, a negatively-tilted trough and surface
low will be to our northwest with embedded shortwaves over our area.
With sufficient moisture still in place, chances for showers and
storms will continue as in previous days. The environment will be
modestly unstable with around 500 J/kg of MLCAPE and fairly uni-
directional flow, keeping severe chances limited.

On Thursday, an upper-level shortwave will move through the region
with a deepening closed low noted across the Great Plains. A surface
front will also approach the area from the northwest. During this
time, low-level flow will become more southerly and advect better
moisture into the area, evidenced by PWATs exceeding 1.4 inches. The
overall thermodynamic environment will be comparable but with
decreasing freezing levels due to height falls. The repeated
rainfall could also lead to isolated flooding. This may provide
better chances of small hail within storms. Heading towards Friday,
it is unclear if the aforementioned front will have passed through
the area or not, which will impact temperatures and overall rain
chances. By Saturday, it is likely that this front will have passed
to the south and east, leading to decreased rain chances and
continued mild temperatures.

&&

.AVIATION...
(18Z TAFS)
Issued at 131 PM EDT Sun May 25 2025

Showers and possibly some thunder is expected this evening mainly
near CHA. Rain chances are lower for TYS and TRI but they will
likely see some sprinkles and possibly some showers but confidence
is low on timing and coverage near TYS and TRI. MVFR CIGs are
likely late tonight and tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  80  64  74 /  70  70  80  80
Knoxville McGhee Tyson Airport, TN  60  78  62  75 /  70  60  80  90
Oak Ridge, TN                       59  78  62  74 /  70  50  80  90
Tri Cities Airport, TN              56  73  57  68 /  60  40  60  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...McD
LONG TERM....BW
AVIATION...McD
Hazardous weather outlook, May 25, 3:50 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
350 PM EDT Sun May 25 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-262000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
350 PM EDT Sun May 25 2025 /250 PM CDT Sun May 25 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe storms this evening, mainly
south of I-40. If strong storms in Middle Tennessee are able to
hold together the main threat will be damaging straight line
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

By Tuesday, the risk for flooding issues will increase with 2 to 3
inches possible south of I-40 by Tuesday night with more rain
expected later in the week.

The risk for severe storms will be low but nonzero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:06 PM EDTSevere Thunderstorm Warning Considerable damage threatMRXBledsoe, Hamilton, Marion, Sequatchie54 min
May 25, 5:58 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Sequatchie50 min
May 25, 6:33 PM EDTSpecial Weather StatementMRXBledsoe, Rhea, Roane42 min
May 25, 6:39 PM EDTSpecial Weather StatementMRXMorgan51 min

Nearby

Tornado Warnings in Tennessee, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.